Hematologist Neglects To Prescribe Blood Thinners For DVT-Risk Patient


Deep Vein Thrombosis Expert

This case involves a 62-year-old female patient who was admitted to the hospital and diagnosed with Guillan-Barre Syndrome. Because the patient was assessed at a high risk of developing deep vein thrombosis (DVT) and pulmonary embolus (PE), the patient was given heparin to prevent blood clots while she was inpatient. However, the patient was not prescribed any anticoagulation or blood thinners upon discharge. The patient complained of discomfort in her legs and made slow gains with physical therapy. Several weeks after her discharge, the patient returned to the emergency room with dropping oxygen saturation, labored breathing, and abnormal clinical signs. She was diagnosed with a massive saddle embolus via MRI and was transferred to a university hospital facility. Upon arrival, the patient became hypotensive and developed oxygen deficiency in her blood. She eventually went into cardiac arrest. Despite the emergency department’s resuscitative efforts (including CPR and intubation) the patient unfortunately died. An expert in hematology was sought to comment on the standard of care in regards to the anticoagulation protocol for patients at risk of developing DVT.

Question(s) For Expert Witness

  • 1. How often have you anticoagulated and managed DVT and/or PE?
  • 2. What kind of anticoagulant would have prevented the development of a pulmonary embolus in a patient with Guillan-Barre Syndrome and under what circumstances is it warranted to discharge such a patient with anticoagulation?

Expert Witness Response E-134958

My expertise is in laboratory diagnosis to manage clinical bleeding and thrombosis disorders. I have recommended the management of DVT and PE for 30+ years by studying the blood markers of hypercoagulability. Based on the hypercoagulability plasma levels, I advise the use of anticoagulation and the anticoagulant best suited for the patient and the disorder. I have reviewed more than 50 cases yearly from the US and other countries in the world.

Guillan-Barre is a condition that causes temporary loss of motor function in upper and lower limbs (varying degrees of paralysis). Guillan-Barre is caused by infectious agents and the lung function is often impaired. In one of my articles, I report that the incidence and prevalence of DVT and PE with spinal cord injury is very high even with anticoagulation. However, risk and prevalence are determined by the degree of paralysis. When the paralysis results in flaccid muscle tone, DVT is provoked from the subsequent loss of venous tone in leg veins.

The degree of motor function loss is not clear in the case report, especially the condition at discharge. There is little information on the state of paralysis and the recovery from the initial paralysis. I do not consider the treating physician to have been negligent because of the individual’s age. If the patient had been much older, the risk for thrombosis would have been much higher and anticoagulation or mechanical prevention of thrombosis would have been necessary. The critical indication for anticoagulation in a 62-year-old patient diagnosed with Guillan-Barre is flaccid lower limb paralysis.

Expert Witness Response E-055464

I am an assistant professor of medicine at a major university hospital center. I am residency trained in internal medicine and fellowship trained in hematology and oncology. I also work as a private practitioner in hematology and oncology where I treat DVT very frequently. For this patient, I would agree that any of the anticoagulant drugs should have been used. I have reviewed DVT/PE cases before as a clinician and as a medical expert. I also have 30 years of expert witness experience.

 

RELATED EXPERT WITNESSES

Post Tags